Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 33, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 8:17 PM EDT for Washington County, Virginia; Johnson County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 8:17 PM EDT (00:17 UTC)
- Expired
- Jun 16, 2009, 9:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Johnson County, TN, Washington County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:25 PM EDT | TSTM WND DMG | 6 W Abingdon, VA | A FEW TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH. |
| Jun 16, 8:35 PM EDT | TSTM WND DMG | 3 Se Abingdon, VA | SEVERAL TREES DOWN AND TWISTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 5:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 170017
TORMRX
TNC091-VAC191-170100-
/O.NEW.KMRX.TO.W.0033.090617T0017Z-090617T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 PM EDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN JOHNSON COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF ABINGDON...
* UNTIL 900 PM EDT
* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ABINGDON...
MOVING EAST AT 30 MPH.
* THE TORNADO WILL BE NEAR...
6 MILES SOUTH OF LINDELL BY 830 PM EDT...
EMORY-MEADOW VIEW BY 835 PM EDT...
6 MILES NORTH OF DAMASCUS BY 840 PM EDT...
GLADE SPRING BY 845 PM EDT...
KONNAROCK BY 855 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3660 8167 3653 8170 3648 8169 3645 8172
3652 8197 3658 8191 3662 8182 3660 8209
3684 8210 3688 8198 3687 8194 3693 8184
3690 8179 3678 8168 3663 8160
TIME...MOT...LOC 0016Z 263DEG 28KT 3670 8203
$$
DH1 follow-up statement
000
WWUS54 KMRX 170029
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT TUE JUN 16 2009
TNC091-VAC191-170100-
/O.CON.KMRX.TO.W.0033.000000T0000Z-090617T0100Z/
JOHNSON TN-WASHINGTON VA-
829 PM EDT TUE JUN 16 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
WASHINGTON AND JOHNSON COUNTIES...
AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ABINGDON...MOVING
EAST AT 30 MPH.
THE TORNADO WILL BE NEAR...
EMORY-MEADOW VIEW BY 835 PM EDT...
6 MILES NORTH OF DAMASCUS BY 840 PM EDT...
GLADE SPRING BY 845 PM EDT...
KONNAROCK BY 855 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3660 8167 3653 8170 3648 8169 3645 8172
3652 8197 3658 8191 3662 8182 3660 8209
3684 8210 3688 8198 3687 8194 3693 8184
3690 8179 3678 8168 3663 8160
TIME...MOT...LOC 0028Z 263DEG 28KT 3671 8191
$$
17What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 16, 6:09 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 609 PM EDT TUE JUN 16 2009 .DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE NW COUNTIES AS LINE MOVES EAST. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
In the hours before
Local storm report, Jun 16, 6:58 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 SE HUNTSVILLE 36.36N 84.42W
06/16/2009 SCOTT TN LAW ENFORCEMENT
NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:15 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 SW CLINTON 36.07N 84.16W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:18 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 8 NE RUTLEDGE 36.36N 83.42W
06/16/2009 E58 MPH GRAINGER TN TRAINED SPOTTER
ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.
&&
FEF/JCGLocal storm report, Jun 16, 7:32 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG APPALACHIA 36.91N 82.79W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.
0710 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/16/2009 KNOX TN LAW ENFORCEMENT
ONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE.
REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD NEW MARKET 36.10N 83.55W
06/16/2009 JEFFERSON TN NWS EMPLOYEE
A FUNNEL CLOUD SPOTTED OVER NEW MARKET. REPORTED BY SON
OF A NWS EMPLOYEE.
&&
FEF/JCGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 34 min |
| Jun 17, 4:37 AM EDT | Severe Thunderstorm Warning | MRX | Lee | 53 min |
| Jun 17, 10:01 AM EDT | Flash Flood Watch | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 13 hr |
| Jun 17, 12:14 PM EDT | Areal Flood Advisory | MRX | Russell, Wise | 2 hr |
| Jun 17, 2:54 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 51 min |
| Jun 17, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise | 62 min |
| Jun 17, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 61 min |
| Jun 17, 6:04 PM EDT | Areal Flood Advisory | MRX | Russell, Washington, Wise, City of Bristol, City of Norton | 3 hr |
| Jun 17, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Norton | 29 min |
| Jun 17, 6:49 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 41 min |
| Jun 17, 7:30 PM EDT | Flash Flood Warning | MRX | Russell, Washington, City of Bristol | 3 hr |
| Jun 17, 7:33 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 57 min |
| Jun 17, 7:46 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 3 hr |
| Jun 17, 5:01 AM EDT | Tornado Warning | MRX | Claiborne, Grainger, Hancock | 44 min |
| Jun 17, 5:21 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 54 min |
| Jun 17, 5:49 AM EDT | Severe Thunderstorm Warning | MRX | Greene | 56 min |
| Jun 17, 6:21 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 24 min |
| Jun 17, 6:33 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 42 min |
| Jun 17, 6:38 AM EDT | Areal Flood Advisory | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more | 3 hr |
| Jun 17, 7:13 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 47 min |
| Jun 17, 7:15 AM EDT | Severe Thunderstorm Warning | MRX | Cocke | 18 min |
| Jun 17, 7:45 AM EDT | Flash Flood Warning | MRX | Greene | 82 min |
| Jun 17, 1:25 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 65 min |
| Jun 17, 2:05 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 55 min |
| Jun 17, 2:06 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 54 min |
| Jun 17, 2:12 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Sevier | 63 min |
| Jun 17, 2:26 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi | 64 min |
| Jun 17, 2:30 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 44 min |
| Jun 17, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 63 min |
| Jun 17, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 58 min |
| Jun 17, 3:28 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 62 min |
| Jun 17, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 29 min |
| Jun 17, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 32 min |
| Jun 17, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 66 min |
| Jun 17, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 56 min |
| Jun 17, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 52 min |
| Jun 17, 4:53 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Grainger, Hamblen, Jefferson, Scott and 1 more | 3 hr |
| Jun 17, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 56 min |
| Jun 17, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 64 min |
| Jun 17, 5:29 PM EDT | Flash Flood Warning | MRX | Campbell, Claiborne, Union | 3 hr |
| Jun 17, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 66 min |
| Jun 17, 6:34 PM EDT | Flash Flood Warning | MRX | Grainger, Hamblen, Jefferson, Union | 3 hr |
| Jun 17, 6:37 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 53 min |
| Jun 17, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 61 min |
| Jun 17, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 50 min |
| Jun 17, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 63 min |
| Jun 17, 7:21 PM EDT | Tornado Warning | MRX | Campbell, Scott | 39 min |
| Jun 17, 7:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon | 61 min |
| Jun 17, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 58 min |
| Jun 17, 7:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 61 min |
Nearby
Tornado Warnings in Virginia, 2009Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.